Iowa, 2025

High Wind in Iowa, December 18, 2025

December 18, 2025 · NWS OAX · 4 events in 4 counties and zones

A deepening surface low tracking across the Northern Plains tightened the pressure gradient across the region on December 18, 2025. A cold front associated with this system swept through eastern Nebraska and southwest Iowa during the day.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A deepening surface low tracking across the Northern Plains tightened the pressure gradient across the region on December 18, 2025. A cold front associated with this system swept through eastern Nebraska and southwest Iowa during the day. Behind the front, strong cold air advection and subsidence steepened low-level lapse rates, facilitating the mixing of 45 to 60-knot momentum from the low-level jet down to the surface. This resulted in widespread wind gusts of 45 to 55 mph, with scattered gusts exceeding 60 mph.

Peak wind gusts recorded during the event included 64 mph measured by Emergency Management in Stanton, NE, and a 64 mph gust measured by a public weather station near Millard, NE. Additional public reports included gusts of 63 mph near both Creighton, NE, and Nickerson, NE. Winds gradually diminished during the evening hours as the pressure gradient relaxed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Dec 18, 5:35 AM CST, 25 minutes earlier. Its key messages:

  • Strong winds of 30 to 40 mph with gusts up to 60 mph overspread much of the forecast area later this morning. High Wind Warnings and Wind Advisories remain in effect.
  • A few snow showers may develop (15-20% chance), and combined with the winds a few areas may see reduced visibility.
  • Temperatures remain in the 40s and 50s through the next week with no mentionable chances for precipitation through at least Christmas.
Area forecast discussion, Dec 18, 5:35 AM CST, 25 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
535 AM CST Thu Dec 18 2025

.KEY MESSAGES...

- Strong winds of 30 to 40 mph with gusts up to 60 mph
  overspread much of the forecast area later this morning. High
  Wind Warnings and Wind Advisories remain in effect.

- A few snow showers may develop (15-20% chance), and combined
  with the winds a few areas may see reduced visibility.

- Temperatures remain in the 40s and 50s through the next week
  with no mentionable chances for precipitation through at least
  Christmas.

&&

.DISCUSSION...
Issued at 320 AM CST Thu Dec 18 2025

Light to moderate rain is moving across eastern Nebraska and
western Iowa this morning as a cold front moves across the area.
Winds have generally shifted to northwesterly behind the front
with an ongoing lull in winds before stronger winds develop
later this morning. This all stems from a strong low pressure
system moving across North Dakota into Minnesota today, and as
it deepens we're seeing a strengthening pressure gradient on
the back-side of the Low generate strong winds across much of
North and South Dakota as well as Nebraska, Iowa, Kansas, and
Missouri. Forecast models indicate likely wind gusts across our
area of 40 to 60 mph with strongest winds in northeast and
portions of east-central Nebraska, indicated by the High Wind
Warnings in place for these areas. Locations under a Wind
Advisory will still see wind gusts 40 to 50 mph today. With
regard to precipitation, rain will be moving out over the next
several hours, but as temperatures fall we do see indications in
our Hi-Res models for the potential for a a band of snow to
develop later this morning over northeast Nebraska. If this
develops, the combination of snow and strong winds could lead to
rapidly reduced visibilities nearing whiteout conditions for a
brief period (snow squall). Right now potential is around 15-20%
chance this happens.

Winds will relax by this evening bringing a long period of
fairly benign weather through the weekend into early next week
with no mentionable chances for precipitation. Fairly zonal flow
sets up across the CONUS leading to small fluctuations in
temperature as weak shortwaves move through at times, but in
general daily high temperatures look to remain in the 40s and
50s through the days leading up to Christmas. I could go on to
explain how a ridge starts to build in early next week, but this
only leads to more of the same benign weather. Looking farther
out at the CPC 8-14 day outlook, they're predicting more of the
same even through the next week with high confidence in above
normal temperatures continuing and moderate confidence in below
normal precipitation. We do start to see below-normal
temperatures return in their week 3-4 outlook, so that's
probably our next chance for an appreciable cool-down. This is
supported by ensemble guidance all showing a greater chance for
maintaining above normal temperatures into the New Year.

&&

.AVIATION /12Z TAFS THROUGH 12Z FRIDAY/...
Issued at 535 AM CST Thu Dec 18 2025

Trend will be for clearing skies this morning from west to east
as winds increase out of the northwest. We'll see winds gusting
40 to 55 kt today, starting to weaken this afternoon into the
evening. There is a 20% chance of a few snow showers mainly
impacting KOFK between 12-18Z which if they develop could reduce
visibility for brief periods of wind-blown snow. Winds relax
overnight tonight gradually shifting to westerly then back to
southerly sometime just beyond the TAF period on Friday.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...High Wind Warning until 6 PM CST this evening for NEZ011-012-
     015>018-030>034-042>045-050>053-065-066-078-088.
     Wind Advisory until 6 PM CST this evening for NEZ067-068-
     089>093.
IA...High Wind Warning until 6 PM CST this evening for IAZ043-055.
     Wind Advisory until 6 PM CST this evening for IAZ056-069-079-
     080-090-091.

&&

DISCUSSION...McCoy
AVIATION...McCoy
Hazardous weather outlook, Dec 18, 3:19 AM CST, 2 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
319 AM CST Thu Dec 18 2025

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-190930-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-Page-
Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-Stanton-
Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-Saunders-Douglas-
Sarpy-Seward-Lancaster-Cass-Otoe-Saline-Jefferson-Gage-Johnson-
Nemaha-Pawnee-Richardson-
319 AM CST Thu Dec 18 2025

This Hazardous Weather Outlook is for southwest Iowa, west central
Iowa, east central Nebraska, northeast Nebraska and southeast
Nebraska.

.DAY ONE...Today and tonight.

Strong winds today with gusts reaching 40 to 60 mph.

Snow showers may develop across portions of northeast Nebraska this
morning (15-20% chance) and may lead to reduced visibility.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Monona

When
December 18, 6:00 AM CST to 6:00 PM CST
Where
Monona forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.052, -95.960 (the zone’s center; the record gives no point)

No observations within the county. Estimated maximum wind gusts of 58-63 mph based on surrounding observations.

High Wind, Harrison

When
December 18, 6:00 AM CST to 6:00 PM CST
Where
Harrison forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.683, -95.817 (the zone’s center; the record gives no point)

No observations within the county. Estimated maximum wind gusts of 58-60 mph based on surrounding observations.

High Wind, Mills

When
December 18, 6:00 AM CST to 6:00 PM CST
Where
Mills forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Public
Coordinates
41.034, -95.621 (the zone’s center; the record gives no point)

Personal weather station measured wind gust of 61 mph near Emerson, IA.

High Wind, Montgomery

When
December 18, 6:00 AM CST to 6:00 PM CST
Where
Montgomery forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Public
Coordinates
41.030, -95.156 (the zone’s center; the record gives no point)

Personal weather station measured wind gust of 58 mph near Villisca, IA.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2025Every state in 2025This day in weather historyWarnings in Iowa, December 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1305503, 1305504, 1305505, 1305506.